Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2004, 1:56 PM EDT for Wake County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2004, 1:56 PM EDT (17:56 UTC)
- Expired
- Aug 5, 2004, 2:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 22 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:35 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 051756
SVRRAH
NCC183-051830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU AUG 5 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 230 PM EDT
* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR FUQUAY-VARINA...OR ABOUT 13 MILES NORTH OF
LILLINGTON...MOVING EAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FUQUAY-VARINA...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3559 7894 3567 7894 3567 7874 3568 7873
3568 7863 3569 7862 3569 7851 3567 7851
3553 7870 3553 7873
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:20 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 5, 1:20 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 120 PM EDT THU AUG 5 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... STRONG COLD FRONT PUSHING ACROSS THE REGION THIS EVENING WILL REACH THE COAST AFTER DARK. BEST CHC FOR TSTMS WILL BE DURING THE AFTERNOON INTO EARLY EVENING. TSTM ACTIVITY WILL TAPER OFF FROM WEST TO EAST LATE THIS AFTN ENDING IN THE COASTAL PLAIN AROUND 8PM. MODELS CONTINUE TO HOLD ONTO SOME POST FRONTAL MOISTURE AND LIFT. WILL KEEP SOME LOW POPS FOR SHRA IN JUST BEHIND THE FRONT INTO THE EARLY MORNING HOURS. STRONG HIGH PRESSURE BUILDS IN FROM THE NW ON FRIDAY. BREEZY NORTH WINDS WILL USHER IN SOME MUCH DRIER AIR WITH TEMPS FALLING SLIGHTLY BELOW NORMAL IN THE UPPER 70S TO LOWER 80S. DRY NORTHERLY FLOW WILL CONTINUE WELL INTO THE WEEKEND WITH A CONTINUES DRY TREND AND RELATIVELY MILD TEMPERATURES. && .LONG TERM (SUNDAY THROUGH THURSDAY)... COOL AIR MASS UNDERGOES SOME MODIFICATION SUNDAY AND MONDAY BUT THE PW REMAINS BELOW NORMAL & MID LEVEL FLOW LIGHT NORTHWESTERLY. WILL CONTINUE DRY. THICKNESSES REMAIN BELOW NORMAL SUN AND THIS WILL BE REFLECTED WITH TEMPS A FEW BELOW NORMAL... THEN READINGS SHOULD BE UP NEAR NORMAL FOR MON. AIR MASS DESTABILIZES A BIT WITH INCREASED MOISTURE TUE BUT BRIEF MID LEVEL SHORTWAVE RIDGING SHOULD INHIBIT DEEP CONVECTION & WILL KEEP IT DRY... ALTHOUGH THE REMAINS OF TD2 OFFSHORE COULD HAVE SOME EFFECT ON CENTRAL NC & WILL HAVE TO BE WATCHED. UPPER TROUGH DIGS BACK IN TO OUR WEST WITH A SURFACE FRONT APPROACHING WED. WILL HAVE CHANCE POPS & NEAR NORMAL TEMPS WITH WARMER THICKNESSES COUNTERING INCREASED CLOUD COVER. DRY AND BELOW NORMAL TEMPS THU BEHIND THE FRONT. && .AVIATION... MVFR TO IFR CIGS/VSBYS THROUGH THIS EVENING... THEN CLEARING OUT OVERNIGHT. JUST PATCHY DIURNAL CU AT WORST ON FRI. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...SEVERE THUNDERSTORM WATCH 711 UNTIL 8 PM FOR CENTRAL NC. && AVIATION: GH SHORT TERM: JO LONG TERM: GH
Hazardous weather outlook, Aug 5, 4:57 AM EDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 457 AM EDT THU AUG 5 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060856- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 457 AM EDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT.. A COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE OVER THE CENTRAL AND EASTERN SECTIONS PRODUCING STRONG DAMAGING WINDS. HAIL IS POSSIBLE. THE THREAT OF SEVERE STORMS WILL MAINLY BE SOUTH AND EAST OF INTERSTATE .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD MONITOR LATEST STATEMENTS AND REPORT SEVERE WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Aug 5, 11:15 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1115 AM EDT THU AUG 5 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 1115 AM EDT THU AUG 5 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD AND ALONG THE COLD FRONT AS IT PUSHES EAST ACROSS THE AREA. THIS COMBINED WITH VERY WARM MOIST AIR WILL CREATE THUNDERSTORMS...SOME WHICH MAY BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG...DAMAGING WINDS. SOME HAIL IS POSSIBLE. THE STRONG STORMS ARE EXPECTED TO MOVE EAST OF THE AREA AND INTO THE EASTERN COASTAL PLAIN THIS EVENING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY SOUTH AND EAST OF INTERSTATE 85. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JO
Special weather statement, Aug 5, 1:35 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT THU AUG 5 2004 NCZ041-051830- WAKE NC- 135 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAKE COUNTY THROUGH 230 PM EDT... AT 135 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES SOUTH OF NEW HILL...OR ABOUT 14 MILES SOUTHEAST OF PITTSBORO...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NEW HILL...HOLLY SPRINGS...FUQUAY-VARINA...AND LAKE WHEELER. GUSTY WINDS OF 40 MPH...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. JO
Special weather statement, Aug 5, 1:38 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 138 PM EDT THU AUG 5 2004 NCZ011-027-028-043-051815- EDGECOMBE NC-HALIFAX NC-NASH NC-WILSON NC- 138 PM EDT THU AUG 5 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES THROUGH 215 PM EDT... AT 138 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED HILL TO ROCK RIDGE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF TARBORO TO 6 MILES WEST OF WILSON... MOVING EAST AT 20 MPH. LOCATIONS IN AND AROUND ROCKY MOUNT...WILSON AND TARBORO WILL BE AFFECTED BY THESE STORMS. GUSTY WINDS OF 30 TO 40 MPH...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:39 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.